Czechoslovak Mathematical Journal, first online, pp. 1-18
Extremal values with respect to vertex-degree-based topological indices
in unicyclic and bicyclic graphs
Ke ZHAO, Xuan ZHAO
Received February 27, 2026. Published online October 6, 2026.
Abstract: Let graph $G$ be an ordered pair $(V(G),E(G))$ consisting of a set $V(G)$ of vertices and a set $E(G)$ of edges. The formal definition of a vertex-degree-based topological index (VDB topological index) of $G$ is $TI_f(G)=\sum_{v_iv_j\in E(G)}f(d_{v_i},d_{v_j})$, where $f(x,y)> 0$ is a symmetric real function with $x \ge1$ and $y\ge1$, and $d_{v_i}$ denotes the degree of vertex $v_i$ in $G$. We present several conditions on the function $f(x,y)$ and prove that if a VDB topological index satisfies these conditions, then its extremal graphs are almost regular. Based on this conclusion, we derive the maximum VDB indices of unicyclic and bicyclic graphs, and characterize the corresponding extremal graphs. As an application, we verify that there are eight VDB topological indices that satisfy these conditions.
Keywords: VDB index; unicyclic graph; bicyclic graph; extremal value
References: [1] S. Akhter, M. Imran, M. R. Farahani: Extremal unicyclic and bicyclic graphs with respect to the $F$-index. AKCE Int. J. Graphs Comb. 14 (2017), 80-91. DOI 10.1016/j.akcej.2016.11.011 | MR 3677051 | Zbl 1372.05039
[2] A. Ali, D. Dimitrov, T. Réti, A. M. Alotaibi, A. M. Alanazi, T. S. Hassan: Degree-based graphical indices of $k$-cyclic graphs. AIMS Math. 10 (2025), 13540-13554. DOI 10.3934/math.2025609 | MR 4922142
[3] L. E. Allem, J. Capaverde, V. Trevisan, I. Gutman, E. Zogić, E. Glogić: Resolvent energy of unicyclic, bicyclic and tricyclic graphs. MATCH Commun. Math. Comput. Chem. 77 (2017), 95-104. MR 3645370 | Zbl 1466.92241
[4] E. O. D. Andriantiana, H. Wang: Subtrees and independent subsets in unicyclic graphs and unicyclic graphs with fixed segment sequence. MATCH Commun. Math. Comput. Chem. 84 (2020), 537-566. MR 4759828 | Zbl 1473.92054
[5] A. Asok, J. V. Kureethara: Characterization of the forgotten topological index and the hyper-Zagreb index for the unicyclic graphs. MATCH Commun. Math. Comput. 84 (2020), 739-751. MR 4759839 | Zbl 1473.92057
[6] J. A. Bondy, U. S. R. Murty: Graph Theory with Applications. Elsevier, New York (1976). MR 0411988 | Zbl 1226.05083
[7] J. A. Bondy, U. S. R. Murty: Graph theory. Graduate Texts in Mathematics 244. Springer, New York (2008). MR 2368647 | Zbl 1134.05001
[8] S. Cambie: Maximum Wiener indices of unicyclic graphs of given matching number. MATCH Commun. Math. Comput. Chem. 81 (2019), 133-148. MR 4715615 | Zbl 1471.92409
[9] K. C. Das: Open problems on Sombor index of unicyclic and bicyclic graphs. Appl. Math. Comput. 473 (2024), Article ID 128647, 10 pages. DOI 10.1016/j.amc.2024.128647 | MR 4718231 | Zbl 1545.05043
[10] K. C. Das, I. Gutman, A. Ali: Augmented Sombor index. MATCH Commun. Math. Comput. Chem. 95 (2026), 523-547. DOI 10.46793/match.95-2.20125 | MR 4977079 | Zbl 08118248
[11] W. Gao: Extremal graphs with respect to vertex-degree-based topological indices for $c$-cyclic graphs. MATCH Commun. Math. Comput. Chem. 93 (2025), 549-566. DOI 10.46793/match.93-2.549G | MR 4922082 | Zbl 1555.92195
[12] I. Gutman: Degree-based topological indices. Croat. Chem. Acta 86 (2013), 351-361. DOI 10.5562/cca2294
[13] B. Khanra, S. Das: Euler Sombor index of trees, unicyclic and chemical graphs. MATCH Commun. Math. Comput. Chem. 94 (2025), 525-548. DOI 10.46793/match.94-2.525K | MR 4949019 | Zbl 1561.92136
[14] G. O. Kizilirmak: Extremal Euler Sombor index of unicyclic graphs with fixed diameter. MATCH Commun. Math. Comput. Chem. 94 (2025), 725-738. DOI 10.46793/match94-3.09025 | MR 4958192 | Zbl 08091605
[15] H. Liu, Z. Du, Y. Huang, H. Chen, S. Elumalai: Note on the minimum bond incident degree indices of $k$-cyclic graphs. MATCH Commun. Math. Comput. Chem. 91 (2024), 255-266. DOI 10.46793/match.91-1.255L | MR 4860508 | Zbl 1529.92057
[16] H. Liu, Z. Tang: Maximal hyper-Zagreb index of trees, unicyclic and bicyclic graphs with a given order and matching number. DML, Discrete Math. Lett. 4 (2020), 11-18. MR 4150502 | Zbl 1463.05098
[17] J. Liu, R. Zheng, J. Chen, B. Liu: The extremal general atom-bond connectivity indices of unicyclic and bicyclic graphs. MATCH Commun. Math. Comput. Chem. 81 (2019), 345-360. MR 4715624 | Zbl 1471.92448
[18] D. A. Mojdeh, M. Habibi, L. Badakhshian, Y. Rao: Zagreb indices of trees, unicyclic and bicyclic graphs with given (total) domination. IEEE Access 7 (2019), 94143-94149. DOI 10.1109/ACCESS.2019.2927288
[19] Y. Pan, J. Li: Graphs that minimizing symmetric division deg index. MATCH Commun. Math. Comput. Chem. 82 (2019), 43-55. MR 4725427 | Zbl 1472.92332
[20] X. Qi, Z. Du, X. Zhang: Extremal properties of Kirchhoff index and degree resistance distance of unicyclic graphs. MATCH Commun. Math. Comput. 84 (2020), 671-690. MR 4759836 | Zbl 1473.92095
[21] Z. Su, H. Deng: A note on the extremal graphs with respect to vertex-degree-based topological indices for $c$-cyclic graphs. MATCH Commun. Math. Comput. Chem. 95 (2026), 163-178. DOI 10.46793/match.95-1.12725 | MR 4968468 | Zbl 1578.92038
[22] Z. Su, Z. Tang: Extremal unicyclic and bicyclic graphs of the Euler Sombor index. AIMS Math. 10 (2025), 6338-6354. DOI 10.3934/math.2025289 | MR 4882273
[23] R. Todeschini, V. Consonni: Molecular Descriptors for Chemoinformatics. John Wiley & Sohn, Weinheim (2009). DOI 10.1002/9783527628766
[24] Y. Yao, M. Liu, F. Belardo, C. Yang: Unified extremal results of topological indices and spectral invariants of graphs. Discrete Appl. Math. 271 (2019), 218-232. DOI 10.1016/j.dam.2019.06.005 | MR 4030315 | Zbl 1428.05158
[25] F. Zhan, Y. Qiao, J. Cai: Unicyclic and bicyclic graphs with minimal augmented Zagreb index. J. Inequal. Appl. 2015 (2015), Article ID 126, 12 pages. DOI 10.1186/s13660-015-0651-2 | MR 3333194 | Zbl 1309.05106
[26] L. Zhong: The harmonic index for unicyclic and bicyclic graphs with given matching number. Miskolc Math. Notes 16 (2015), 587-605. DOI 10.18514/MMN.2015.1033 | MR 3384632 | Zbl 1340.05041
Affiliations: Ke Zhao, Xuan Zhao (corresponding author), School of Mathematics and Statistics, Ningxia University, 217 Wencui North Street, Yinchuan, P. R. China 750021, e-mail: Zk13561185151@163.com, xuanzhao@nxu.edu.cn